Missouri, 2019Flooding in Missouri, March 9 to 31, 2019
March 9 to 31, 2019 · NWS EAX · 5 events in 5 counties and zones
Several months of heavy snow across the Northern Plains set the stage for a significant and catastrophic flooding event when temperatures warmed and heavy rain fell across Nebraska and the Dakotas. While the more significant damage occurred across eastern Nebraska several counties along the Missouri River and Northern and Central Missouri also saw some significant impacts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- $500,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several months of heavy snow across the Northern Plains set the stage for a significant and catastrophic flooding event when temperatures warmed and heavy rain fell across Nebraska and the Dakotas. While the more significant damage occurred across eastern Nebraska several counties along the Missouri River and Northern and Central Missouri also saw some significant impacts. Numerous locations along the Missouri River received major flooding, in which the impacts were aggravated by by several levy failures. These failures resulted in numerous roads across the area being completely washed away and the inundation of several small towns and residential areas. While the flash flooding threats associated with the levy failures were fairly transient, the Missouri River remained in either minor or moderate flood through the rest of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 8, 11:05 PM CST, 55 minutes earlier.
Area forecast discussion, Mar 8, 11:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1105 PM CST Fri Mar 8 2019
.Discussion...
Issued at 327 PM CST FRI MAR 8 2019
Stratus continues to hold over much of the forecast area - the lone
exception has been a small pocket of clearing on the western half of
the KC Metro. Mesonet observations show temperatures 2-4 degrees
warmer in this pocket, so if you're looking to escape and find
sunshine and the warmest conditions in the area, head for Wyandotte
and Johnson Counties in Kansas in the next hour or two.
Forecast remains on track, with widespread showers and embedded
thunderstorms expected to develop and overspread the forecast area
after midnight tonight, departing by mid-morning. Total rainfall
amounts will average between 0.50 to 0.75" across the area. This
may lead to minor river flooding across portions of the area.
Additionally, the strong pressure gradient will lead to gusty
surface winds immediately south/southeast of the surface low
track. Have issued a wind advisory to cover most likely areas
that should see sustained winds of 25-30 mph with gusts up to 45
mph.
With the dynamic system ejecting into the Plains, will closely
monitor the evolution of the environment in the wake of the
morning precipitation. Confidence isn't particularity high that
much recovery will occur with the short duration between the end
of precipitation and the passage of the surface front. That said,
notably cold air aloft will overspread the region, steepening
lapse rates and resulting in some shallow instability. The
potential for a broken line of low-topped storms may develop -
their severity strongly tied to the amount of instability
available, which will be better assessed tomorrow morning. Strong
deep-layer shear will be present, and any persistent storm may
produce brief strong straight-line winds with the strong winds
just above the surface, along with 0.5-1.00" diameter hail with
the low freezing levels. Cannot completely rule out a weak/brief
tornado with the anticipated strong low-level shear and low LCLs,
but overall threat looks low at this time. Precipitation will
quickly end from west to east during the afternoon hours, although
clouds may hang in place until the evening hours - keeping
afternoon highs slightly lower in the 40s and 50s, versus 60s to
the south of the cloud cover in southern/central MO.
Weak cold air advection on Sunday lowers high temperatures several
degrees as surface high pressure builds into the region. Quiet
weather will hold Sunday into Monday, before the next strong upper
wave moves into the Plains Tuesday/Wednesday. Moderate
uncertainty exists with respect to the strength of the warm nose
and speed at which the cold air ahead of the next system exits,
and this provides a tricky forecast for weather type at the onset
of the precipitation late Monday night into Tuesday morning. The
official deterministic forecast takes a blend of these solutions
and introduces some mention of light snow/sleet. That said, would
tend to side with the warmer solution as strong dynamic system
such as this are notorious for ample warm air advection, leading
to a mainly rain event. Plenty of time to watch these winter-
precip type specifics evolve. Main focus with impacts come with
another bout of widespread precipitation on Tuesday into Wednesday
that may lead to river flooding potential, and an associated
severe weather potential on Wednesday.
&&
.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1104 PM CST FRI MAR 8 2019
Low MVFR ceilings are expected decrease to IFR overnight. Rain
moves into the area late tonight with a few thunderstorms possible.
A front will move through by noon tomorrow, shifting winds to the
to west. Winds will also become strong and gusty behind the front
with gusts potentially in the 35kt range.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from noon to 6 PM CST Saturday for KSZ057-060.
MO...Wind Advisory from noon to 6 PM CST Saturday for MOZ025-032-033-
038>040-043>046-053-054.
&&
Discussion...Blair
Aviation...CDBHazardous weather outlook, Mar 8, 5:04 AM CST, 18 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
504 AM CST Fri Mar 8 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
504 AM CST Fri Mar 8 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Patchy fog is expected to continue this morning, eventually
diminishing late this morning.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Storm chances return for Saturday across the area. A few storms
could be strong mainly along and south of HWY 36. Hail up to one inch
and wind gusts up to 40 mph are possible. Minor flooding is also
possible in this area.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Flood, Atchison
- When
- March 9, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Atchison County, 9.99 mi ESE of Fairfax to 4.66 mi SW of Langdon
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.269, -95.228
Once the Missouri River started flooding on March 9, it remained in flood through the remainder of the month. The gauge in Brownsville, Nebraska - along the west bank of the Missouri River - reached 45.73 feet on March 16 (preliminarily a new record). The flooding was caused by several rounds of heavy snow across the Northern Plains through the winter months, followed by a rapid warm-up and several days of heavy rain. The Missouri River Basin across the Northern Plains flooded with catastrophic consequences as numerous dams and levees failed. As the water flowed into the Missouri River upstream of Atchison County, the river swelled and ultimately overwhelmed the levees along the river. Most the worst damage occurred near Watson, when a nearby levee failed and inundated the city with several inches of water. Local fields were also submerged, which delayed the growing season in the region, but several roads were washed away across Atchison County, and I-29 from St. Joseph northward to the Iowa/Missouri border was closed until mid May. Note: The dollar valued assigned to this event is likely inaccurate as a full tally of the extent of the physical damages is unknown. The Missouri River remained in flood through the rest of the month, into April.
Flood, Holt
- When
- March 9, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Holt County, 5.6 mi W of Corning to 6.86 mi NNE of Maitland
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.257, -95.556
Once the Missouri River started flooding on March 9, it remained in flood through the remainder of the month. The gauge in Rulo, Nebraska - along the west bank of the Missouri River - reached 28.14 feet on March 20 (preliminarily a new record). The flooding was caused by several rounds of heavy snow across the Northern Plains through the winter months, followed by a rapid warm-up and several days of heavy rain. The Missouri River Basin across the Northern Plains flooded with catastrophic consequences as numerous dams and levees failed. As the water flowed into the Missouri River upstream of Holt County, the river swelled and ultimately overwhelmed the levees along the river. Most the worst damage occurred near Craig, when a nearby levee failed and inundated the city with several inches of water. Local fields were also submerged, which delayed the growing season in the region. Several roads were washed away across Holt County, and I-29 from St. Joseph northward to the Iowa/Missouri border was closed until mid May. Note: The dollar valued assigned to this event is likely inaccurate as a full tally of the extent of the physical damages is unknown. The Missouri River remained in flood through the rest of the month, into April.
Flood, Andrew
- When
- March 13, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Andrew County, 5.03 mi S of Amazonia to 2.62 mi SE of Cosby
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.807, -94.909
Once the Missouri River started flooding on March 9, it remained in flood through the remainder of the month. The gauges in Rulo, Brownville, and St. Joseph all hit preliminary records as a result of this flooding. The flooding was caused by several rounds of heavy snow across the Northern Plains through the winter months, followed by a rapid warm-up and several days of heavy rain. The Missouri River Basin across the Northern Plains flooded with catastrophic consequences as numerous dams and levees failed. As the water flowed into the Missouri River upstream of Andrew County, the river swelled and ultimately overwhelmed the levees along the river. Local fields were submerged, which delayed the growing season in the region. I-29 from St. Joseph northward to the Iowa/Missouri border was closed until mid May. Note: The dollar valued assigned to this event is likely inaccurate as a full tally of the extent of the physical damages is unknown. The Missouri River remained in flood through the rest of the month, into April.
Flood, Buchanan
- When
- March 13, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Buchanan County, 3.87 mi ENE of Hurlingen to 2.34 mi SE of Frazier
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.813, -94.609
Once the Missouri River started flooding on March 9, it remained in flood through the remainder of the month. The gauge in St. Joseph, Missouri reached 32.12 feet on March 22 (preliminarily a new record). The flooding was caused by several rounds of heavy snow across the Northern Plains through the winter months, followed by a rapid warm-up and several days of heavy rain. The Missouri River Basin across the Northern Plains flooded with catastrophic consequences as numerous dams and levees failed. As the water flowed into the Missouri River upstream of Buchanan County, the river swelled and ultimately overwhelmed the levees along the river. About 1,500 residents and 6,000 employees of neighboring businesses were ushered out of the southern end of town, a city official said. Most of the evacuated dwellings were trailer homes interspersed among factories, warehouses and stockyards along a stretch of the riverfront known as the Bottoms.| Local fields were also submerged, which delayed the growing season in the region, but several roads were washed away across Atchison County, and I-29 from St. Joseph northward to the Iowa/Missouri border was closed until mid May. Note: The dollar valued assigned to this event is likely inaccurate as a full tally of the extent of the physical damages is unknown. The Missouri River remained in flood through the rest of the month, into April.
Flood, Platte
- When
- March 14, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Platte County, 5.7 mi W of Bean Lake to 2.12 mi W of Stillings
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.529, -95.106
While Platte County escaped much of the devastating flooding that affected portions of Buchanan, Holt and Atchison Counties, the Missouri River still rose to near record levels and impacted portions of Platte County. Most notable was the flooding in Parkville, where the river rose to 35.01 feet. This was a record at the time, but the gauge was only in existence for a short time before the flood, so it's unknown how this ranked historically; however, the upstream gauge in Leavenworth, Kansas reached 31.30 feet (2nd place at the time). Portions of Parkville were flooded, as well as English Landing Park. The river remained in flood into the middle part of May. Note: The dollar value assigned to the damages is likely not accurate, as the full extent of the damage is unknown.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 9, 20194 injured · $1.1 million · EF1 · 24 events
- Avalanche in Colorado, March 9, 20191 death · 2 events
- Tornadoes and Hail in Mississippi, March 9, 2019$1.8 million · EF1 · 5 events
- Tornadoes and Damaging Winds in Louisiana, March 9, 2019$300,000 · EF1 · 6 events
- Flash Flood and Flooding in Iowa, March 9 to 15, 2019$560,000 · 4 events
- Winter Weather in Wisconsin, March 9 to 10, 2019$550,000 · 1 event
- Flash Flooding and Flood in Tennessee, March 9 to 10, 2019$95,000 · 56 kt wind · 22 events
- Winter Weather in Minnesota, March 9 to 10, 2019$175,000 · 2 events
- Damaging Wind and High Wind in Arkansas, March 9, 2019$60,000 · 55 kt wind · 3 events
- Strong Wind in Kentucky, March 9, 2019$22,000 · 22 events
- Winter Storm and Winter Weather in South Dakota, March 9, 20192 injured · 18 events
- Strong Wind in Illinois, March 9, 2019$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812962, 812966, 812993, 813013, 813014.